MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Model Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Necrosis (1971); Metal Related Pathology (4530)
Date of Event 07/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a right bhr on (b)(6) 2008 due to arthritis.Plaintiff implants failed and presented a pseudotumor.Plaintiff underwent right revision surgery on (b)(6) 2020 where compromise and necrosis of the posterior third of the g.Medius and complete necrosis of the g.Minimus were noted.The pseudotumor was within the joint and around the greater trochanteric bursa which was debrided.There was some metallosis in the soft tissues of the posterior joint capsule.The patient's condition is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right bhr revision surgery was performed due to pseudotumor.Necrosis and metallosis in the soft tissues were found intraoperatively.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the devices concerned.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints were identified for the hemi head, no similar complaints were identified for the modular sleeve.However, as the devices are no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported necrosis and pseudotumor are consistent with the metallosis noted intraoperatively; however, with the information provided the clinical root cause of the reported metallosis cannot be confirmed.It should be noted however, the retroversion of the native acetabulum and uncoverage superolaterally as well as posteriorly, superiorly due to the retroversion cannot be ruled out as contributing factors to the necrosis, pseudotumor, and metallosis.It cannot be concluded the reported events/ clinical reactions were associated with a malperformance of the implant.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14973820
Report Number3005975929-2022-00417
Device Sequence Number20108512
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public00885556070710
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 09/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74122542
Device Catalogue Number74122542
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2022
Supplement Date Received by Manufacturer09/13/2022
Initial Report FDA Received Date07/10/2022
Supplement Report FDA Received Date09/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74222200/MODULAR SLEEVE {} PLUS 0MM 12/14; UNKN ANTHOLOGY HIP IMPL
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown